Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 152, NWS Las Vegas, NV

October 18, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 2:30 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2015, 2:30 PM PDT (21:30 UTC)
Expired
Oct 18, 2015, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 3:55 PM PDTFLASH FLOOD15 E Kelso, CAROCKS AND DEBRIS ON BLACK CANYON RD NEAR HOLE-IN-THE-WALL MAKING IT IMPASSABLE.
Oct 18, 4:15 PM PDTFLASH FLOOD5 Nnw Kelso, CAROCKS AND DEBRIS COVERED ROADWAY CAUSING KELBAKER RD TO BE CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WGUS55 KVEF 182130
FFWVEF
CAC071-190030-
/O.NEW.KVEF.FF.W.0152.151018T2130Z-151019T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT

* AT 227 PM PDT...DOPPLER RADAR INDICATED WIDESPREAD HEAVY RAIN FROM 
  KELBAKER ROAD SOUTH OF BAKER TO NEAR AMBOY. HEAVY RAIN AND FLASH 
  FLOODING WILL SPREAD EAST TO IMPACT THE CIMA...KELSO...MITCHEL 
  CAVERNS...AND AMBOY AREAS THROUGH 530 PM. EXPECT WIDESPREAD ROAD 
  CLOSURES AND FLOODED WASHES. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KELSO...CIMA...MITCHELL CAVERNS...MOUNTAIN PASS...AMBOY...HOLE IN
  THE WALL CAMPGROUND...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID
  HILLS CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 15 IN CALIFORNIA BETWEEN MILE MARKERS 152 AND 171.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 52 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3457 11613 3513 11620 3535 11587 3546 11585
      3557 11561 3514 11529 3438 11547 3437 11594

$$

OUTLER
2 follow-up statements
586 
WGUS75 KVEF 182331
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
431 PM PDT SUN OCT 18 2015

CAC071-190030-
/O.CON.KVEF.FF.W.0152.000000T0000Z-151019T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
431 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 430 PM PDT...HEAVIEST THUNDERSTORM ACTIVITY HAS MOVED EASTWARD 
BUT LOCAL WASHES AND DRAINAGES WILL CONTINUE TO RUN HIGH THOUGH THE 
EVENING. WIDESPREAD ROAD CLOSURES ARE LIKELY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KELSO...CIMA...MITCHELL CAVERNS...MOUNTAIN PASS...AMBOY...HOLE IN THE
WALL CAMPGROUND...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS
CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 15 IN CALIFORNIA BETWEEN MILE MARKERS 152 AND 171.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 52 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3457 11613 3513 11620 3535 11587 3546 11585
      3557 11561 3514 11529 3438 11547 3437 11594

$$

OUTLER
056 
WGUS75 KVEF 190021
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT SUN OCT 18 2015

CAC071-190030-
/O.EXP.KVEF.FF.W.0152.000000T0000Z-151019T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
521 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 530 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. LOCAL WASHES AND DRAINAGES WILL CONTINUE TO SEE 
ELEVATED FLOWS THIS EVENING AND SOME LOCAL ROADWAYS MAY BE WASHED 
OUT FROM EARLIER RAINFALL. 

LAT...LON 3457 11613 3513 11620 3535 11587 3546 11585
      3557 11561 3514 11529 3438 11547 3437 11594

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:05 AM PDT, 4 hours 25 minutes earlier.

Area forecast discussion, Oct 18, 10:05 AM PDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT SUN OCT 18 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA WILL BRING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
TODAY...ALONG WITH A THREAT OF FLASH FLOODING. ADDITIONAL UPPER
LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE UNSETTLED AND COOL
CONDITIONS INTO THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...THE LATEST SATELLITE AND RADAR TRENDS INDICATE CONVECTION
IS DEVELOPING PRETTY CLOSELY TO HOW INHERITED POP/WX GRIDS DEPICT. A
TRAIN OF THUNDERSTORMS HAS BEEN PERSISTING FROM DEATH VALLEY
JUNCTION UP THROUGH AMARGOSA VALLEY AND THE NEVADA NATIONAL SECURITY
SITE. RECENT HRRR RUNS DEPICT A LINE OF CONVECTION DEVELOPING FROM
MOUNTAIN PASS IN CALIFORNIA UP THROUGH CENTRAL AND NORTHEAST CLARK
COUNTY BETWEEN 19Z AND 23Z. ONLY MINOR ADJUSTMENTS WERE MADE TO THE
POP/WX GRIDS TO INCREASE STORM COVERAGE TO SCATTERED DOWN TO BARSTOW
AND TWENTYNINE PALMS THIS AFTERNOON. THE REST OF THE TRENDS DETAILED
IN THE PREVIOUS DISCUSSION LOOK OKAY.
&&

.AVIATION...FOR MCCARRAN...WINDS LIKELY TO REMAIN LIGHT AND VARIABLE
UNDER 8 KTS THE REMAINDER OF THE MORNING...THEN INCREASE TO 12-16KTS
WITH GUSTS TO 25 KTS FROM THE SOUTH-SOUTHWEST BY NOON. SHOWER AND
THUNDERSTORM ACTIVITY WILL BE FAIRLY LIMITED THE REMAINDER OF THE
MORNING...BUT CANNOT BE COMPLETELY RULED OUT. CIGS OF 4-6K NEAR ANY
SHOWER ACTIVITY TONIGHT...OTHERWISE SCT-BKN CLOUDS AT 6-8K FEET.
CHANCES FOR SHRA/TSRA WILL INCREASE EARLY THIS AFTERNOON AND PEAK
BETWEEN 20Z-23Z. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY
ALONG WITH MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN
EXCESS OF 35 KTS THESE STORMS...AS WELL AS REDUCED VSBY DUE TO HEAVY
RAIN. SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT
WEEK...MAINLY IN THE MOUNTAINS SURROUNDING THE VALLEY AND IN THE
EASTERN CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPED
THIS MORNING AND WILL SLOWLY PUSH EAST ACROSS MAINLY SOUTHERN NEVADA
TODAY AND INTO NORTHWEST ARIZONA LATE THIS AFTERNOON AND EVENING.
THE STRONGEST THUNDERSTORMS WILL BE FAVORED OVER
CLARK...NYE...LINCOLN AND MOHAVE COUNTIES THROUGH THIS AFTERNOON.
GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL
MAINLY BE 3K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 6K-10K FEET.
VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE
LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST
WINDS TO INCREASE TO 10-20 KTS WITH GUSTS 20-30 KTS IN MOST
LOCATIONS BY THE AFTERNOON. CHANCES FOR SHRA/TSRA WILL CONTINUE
THROUGH EARLY NEXT WEEK...MAINLY FROM LAS VEGAS EAST. &&

.PREV DISCUSSION...
251 AM PDT SUN OCT 18 2015

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

TODAY...CONVECTION HAS BEEN INCREASING OVER THE PAST THREE HOURS AS
EXPECTED ALONG A LINE FROM BARSTOW TO TONOPAH. THUS FAR...STORMS
HAVE BEEN SOMEWHAT ISOLATED AND INTENSE...BUT SHORT RANGE GUIDANCE
INDICATED THAT THE LINE SHOULD FILL IN SOMEWHAT THROUGH THE MORNING
HOURS. THIS CONVECTION HAS DEVELOPED IN RESPONSE TO THE INTERACTION
OF DIFFLUENT UPPER LEVEL FLOW AHEAD OF AN EJECTING SHORTWAVE AND
MODERATELY UNSTABLE CONDITIONS WITH ANOMALOUSLY HIGH MOISTURE
LEVELS. THIS LINE IS EXPECTED TO PUSH EAST ACROSS THE REGION TODAY.
GUIDANCE HAS SPED UP THE EASTWARD PROGRESSION OF THIS LINE...WITH
LAS VEGAS LIKELY UNDER THE GUN BETWEEN 15Z-21Z (8AM-2PM). BY MID TO
LATE MORNING MORE WIDESPREAD...DIURNALLY AIDED CONVECTION IS
EXPECTED TO BREAK OUT AHEAD OF THIS LINE ACROSS MOHAVE...EASTERN SAN
BERNARDINO AND EASTERN CLARK COUNTIES. PRECIPITABLE WATER VALUES OF
1.00-1.50" ARE ALREADY IN PLACE ACROSS THE REGION. THIS IS WELL
ABOVE RECORD LEVELS FOR THE MONTH (FOR REFERENCE...THE PREVIOUS
OCTOBER RECORD WAS 1.07" AND THE 90TH PERCENTILE FOR THE DATE IS
0.65"). STORM MOTION TODAY WILL TO THE NNE AT AROUND 20
MPH...HOWEVER CONDITIONS SHOULD BE FAVORABLE FOR TRAINING
STORMS...ESPECIALLY TO THE NORTH-NORTHEAST OF HIGHER TERRAIN
FEATURES. ALL OF THIS MEANS THE THE PRIMARY THREAT WITH STORMS TODAY
WILL BE FLASH FLOODING AND THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL ALSO BE
POSSIBLE TODAY COURTESY OF 0-6KM SHEAR VALUES OF 25-40KTS...WHICH
MAY ALSO AID IN STORM ORGANIZATION. MUCH OF THIS ACTIVITY IS
EXPECTED TO PUSH EAST OF THE AREA OVERNIGHT...THOUGH LINGERING
CHANCES WILL REMAIN ACROSS AT LEAST LINCOLN AND MOHAVE COUNTIES.

MONDAY...ANOTHER SHORTWAVE IS EXPECTED TO HELP DIG TODAYS UPPER
LEVEL LOW FURTHER SOUTH...LEAVING AT LEAST THE EASTERN HALF OF THE
FORECAST AREA (FROM LAS VEGAS EAST) WITH CHANCES FOR ADDITIONAL
STORMS.

TUESDAY AND WEDNESDAY...MONDAY'S SHORTWAVE SHOULD ALLOW THE UPPER
LEVEL LOW TO WRAP UP AND BECOME CENTERED NEAR YUMA. THIS IS LIKELY
TO RESULT IN INCREASED NORTHERLY FLOW ACROSS THE REGION...AND GUSTY
NORTH WINDS ARE LIKELY IN FAVORED AREAS SUCH AS THE COLORADO RIVER
VALLEY. DESPITE THIS...MOISTURE WILL CONTINUE TO LINGER ACROSS THE
EASTERN PORTIONS OF THE FORECAST AREA AND CHANCE FOR STORMS WILL
CONTINUE...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN OF
CLARK...MOHAVE...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.

.LONG TERM...THURSDAY THROUGH SATURDAY.

PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH
SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND
WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED
WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY
WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...ADAIR
AVIATION...GORELOW
PREV DISCUSSION...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 18, 11:04 AM PDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1104 AM PDT SUN OCT 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     FLASH FLOOD      4 ESE AMARGOSA VALLEY   36.63N 116.33W
10/18/2015                   NYE                NV   DEPT OF HIGHWAYS

            THE NEVADA DOT REPORTED THAT US HIGHWAY 95 WAS CLOSED IN
            BOTH DIRECTIONS BETWEEN MILE MARKERS 26 AND 27 DUE TO
            FLASH FLOODING.

&&

JA
Local storm report, Oct 18, 2:21 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      10 SW MERCURY           36.56N 116.12W
10/18/2015                   NYE                NV   DEPT OF HIGHWAYS

            SR-160/BLUE DIAMOND ROAD CLOSED IN BOTH
            DIRECTIONS IN THE AREA OF MILE MARKER 36.0
            (APPROXIMATELY ONE MILE SOUTH OF US95); DUE
            TO SEVERE FLOODING. VIA NDOT

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:23 AM PDTSevere Thunderstorm WarningVEFInyo37 min
Oct 18, 1:26 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 1:53 AM PDTSevere Thunderstorm WarningVEFInyo37 min
Oct 18, 2:48 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 8:06 AM PDTFlash Flood WarningVEFInyo, San Bernardino4 hr
Oct 18, 11:50 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 12:25 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Oct 18, 2:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Oct 18, 2:46 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 3:07 PM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 3:35 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.